Alert archive / Michigan / Lake Effect Snow Warnings in 2013

Lake Effect Snow Warning 2, NWS Gaylord, MI

January 24, 2013

NWS Gaylord, MI issued this lake effect snow warning at Jan 24, 2013, 4:25 PM EST. It took effect at Jan 25, 2013, 4:00 AM EST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 2013, 4:25 PM EST (21:25 UTC)
In effect from
Jan 25, 2013, 4:00 AM EST
Expired
Jan 25, 2013, 11:00 PM EST
In force
19 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WWUS43 KAPX 242125
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EST THU JAN 24 2013

...HEAVY LAKE ENHANCED SNOW SHOWERS LATER TONIGHT AND FRIDAY...

.STRENGTHENING SOUTH WINDS AND A REMNANT COLD AIR MASS AHEAD OF
AN APPROACHING WEAK AREA OF LOW PRESSURE WILL QUICKLY DEVELOP LAKE
ENHANCED SNOWS OVER LAKE MICHIGAN LATER TONIGHT INTO FRIDAY. THESE SNOW
SHOWERS...LOCALLY VERY HEAVY...WILL IMPACT PORTIONS OF FAR WESTERN
MACKINAC COUNTY LATE TONIGHT THROUGH EARLY FRIDAY AFTERNOON. SNOW
SHOWERS WILL DIMINISH IN INTENSITY LATER FRIDAY AFTERNOON.

MIZ015-260000-
/O.NEW.KAPX.LE.W.0002.130125T0900Z-130126T0000Z/
MACKINAC-
INCLUDING THE CITY OF...ST. IGNACE
425 PM EST THU JAN 24 2013

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 4 AM TO 7 PM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A LAKE EFFECT
SNOW WARNING...WHICH IS IN EFFECT FROM 4 AM TO 7 PM EST FRIDAY. 

HAZARDOUS WEATHER...

 * TOTAL ACCUMULATIONS OF 6 TO 8 INCHES...LOCALLY HIGHER...ACROSS
   FAR WESTERN MACKINAC COUNTY. THE HEAVIEST SNOWS WILL LIKELY
   FALL WEST OF NAUBINWAY.

 * LIGHT SNOW SHOWERS WILL INCREASE IN INTENSITY TONIGHT...BECOMING
   LOCALLY HEAVY BY LATE TONIGHT. HEAVY SNOW SHOWERS WILL CONTINUE
   THROUGH EARLY FRIDAY AFTERNOON BEFORE DIMINISHING.

 * VISIBILITIES WILL FLUCTUATE RAPIDLY...AT TIMES FALLING TO
   BELOW A QUARTER OF A MILE.

IMPACTS...

 * SNOW COVERED ROADS AND POOR VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A LAKE EFFECT SNOW WARNING MEANS LOCALIZED HEAVY LAKE EFFECT 
   SNOW IS FORECAST THAT WILL MAKE TRAVEL VERY HAZARDOUS. 

 * WE WELCOME YOUR SNOWFALL REPORTS ANYTIME AT 1-800-647-8676 OR 
   ONLINE VIA FACEBOOK. 

&&

$$
6 follow-up statements
383 
WWUS43 KAPX 250313
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1013 PM EST THU JAN 24 2013

...HEAVY LAKE ENHANCED SNOW SHOWERS VERY LATE TONIGHT INTO FRIDAY...

.STRENGTHENING SOUTH WINDS...AND A REMNANT COLD AIR MASS AHEAD OF
AN APPROACHING AREA OF LOW PRESSURE...WILL DEVELOP LAKE ENHANCED
SNOWS OVER LAKE MICHIGAN LATER TONIGHT INTO FRIDAY. THESE SNOW
SHOWERS...LOCALLY HEAVY...WILL IMPACT PORTIONS OF WESTERN MACKINAC
COUNTY VERY LATE TONIGHT THROUGH EARLY FRIDAY AFTERNOON. SNOW
SHOWERS WILL DIMINISH IN INTENSITY LATER FRIDAY AFTERNOON.

MIZ015-251200-
/O.CON.KAPX.LE.W.0002.130125T0900Z-130126T0000Z/
MACKINAC-
INCLUDING THE CITY OF...ST. IGNACE
1013 PM EST THU JAN 24 2013

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT FROM 4 AM TO 7 PM
EST FRIDAY...

A LAKE EFFECT SNOW WARNING REMAINS IN EFFECT FROM 4 AM TO 7 PM
EST FRIDAY. 

HAZARDOUS WEATHER...

 * TOTAL ACCUMULATIONS OF 6 TO 8 INCHES...LOCALLY HIGHER... ACROSS
   WESTERN MACKINAC COUNTY. THE HEAVIEST SNOWS WILL LIKELY FALL
   WEST OF NAUBINWAY.

 * LIGHT SNOW SHOWERS WILL INCREASE IN INTENSITY TONIGHT... 
   BECOMING LOCALLY HEAVY BY LATE TONIGHT. HEAVY SNOW SHOWERS 
   WILL CONTINUE THROUGH EARLY FRIDAY AFTERNOON BEFORE 
   DIMINISHING. 

 * VISIBILITIES WILL FLUCTUATE RAPIDLY...AT TIMES FALLING TO 
   BELOW A QUARTER OF A MILE. 

IMPACTS...

 * SNOW COVERED ROADS AND POOR VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A LAKE EFFECT SNOW WARNING MEANS LOCALIZED HEAVY LAKE EFFECT 
   SNOW IS FORECAST THAT WILL MAKE TRAVEL VERY HAZARDOUS. 

 * WE WELCOME YOUR SNOWFALL REPORTS ANYTIME AT 1-800-647-8676 OR 
   ONLINE VIA FACEBOOK. 

&&

$$

JZ
755 
WWUS43 KAPX 250822
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
322 AM EST FRI JAN 25 2013

...HEAVY LAKE ENHANCED SNOW SHOWERS TODAY INTO THIS EVENING...

.STRENGTHENING SOUTH WINDS AND A REMNANT COLD AIR MASS AHEAD OF AN
APPROACHING AREA OF LOW PRESSURE WILL PRODUCE LAKE ENHANCED SNOWS
OVER LAKE MICHIGAN TODAY INTO THIS EVENING. THESE SNOW
SHOWERS...LOCALLY HEAVY...WILL IMPACT PORTIONS OF WESTERN
MACKINAC COUNTY AND PORTIONS OF THE LAKE MICHIGAN SHORELINE FROM
LEELANAU COUNTY TO MANISTEE. SNOW SHOWERS WILL DIMINISH IN
INTENSITY LATER FRIDAY EVENING.

MIZ015-251630-
/O.CON.KAPX.LE.W.0002.130125T0900Z-130126T0000Z/
MACKINAC-
INCLUDING THE CITY OF...ST. IGNACE
322 AM EST FRI JAN 25 2013

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

A LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING. 

HAZARDOUS WEATHER...

 * TOTAL ACCUMULATIONS OF 6 TO 8 INCHES...LOCALLY HIGHER... 
   ACROSS WESTERN MACKINAC COUNTY. THE HEAVIEST SNOWS WILL 
   LIKELY FALL WEST OF NAUBINWAY. 

 * LIGHT SNOW SHOWERS WILL INCREASE IN INTENSITY TODAY. HEAVY SNOW
   SHOWERS WILL CONTINUE THROUGH THIS EVENING BEFORE DIMINISHING.

 * VISIBILITIES WILL FLUCTUATE RAPIDLY...AT TIMES FALLING TO 
   BELOW A QUARTER OF A MILE. 

IMPACTS...

 * SNOW COVERED ROADS AND POOR VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A LAKE EFFECT SNOW WARNING MEANS LOCALIZED HEAVY LAKE EFFECT 
   SNOW IS FORECAST THAT WILL MAKE TRAVEL VERY HAZARDOUS. 

 * WE WELCOME YOUR SNOWFALL REPORTS ANYTIME AT 1-800-647-8676 OR 
   ONLINE VIA FACEBOOK. 

&&

$$

MIZ020-025-031-251630-
/O.NEW.KAPX.LE.Y.0006.130125T0900Z-130126T0000Z/
LEELANAU-BENZIE-MANISTEE-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...MANISTEE
322 AM EST FRI JAN 25 2013

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 7 PM EST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A LAKE EFFECT
SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING. 

HAZARDOUS WEATHER...

 * TOTAL ACCUMULATIONS OF 3 TO 5 INCHES...LOCALLY HIGHER ALONG THE
   LAKE MICHIGAN SHORELINE. 

 * LIGHT SNOW SHOWERS WILL INCREASE IN INTENSITY TODAY. SNOW
   SHOWERS...HEAVY AT TIMES...WILL CONTINUE THROUGH THIS EVENING
   BEFORE DIMINISHING.

 * VISIBILITIES WILL FLUCTUATE RAPIDLY...AT TIMES FALLING TO 
   BELOW A QUARTER OF A MILE. 

IMPACTS...

 * SNOW COVERED ROADS AND POOR VISIBILITIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW WILL MAKE 
   TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND EXERCISE 
   CAUTION. 

 * WE WELCOME YOUR SNOWFALL REPORTS ANYTIME AT 1-800-647-8676 OR 
   ONLINE VIA FACEBOOK. 

&&

$$
838 
WWUS43 KAPX 251614
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1114 AM EST FRI JAN 25 2013

...HEAVY LAKE ENHANCED SNOW SHOWERS TODAY INTO THIS EVENING...

.STRENGTHENING SOUTH WINDS AND A REMNANT COLD AIR MASS AHEAD OF
AN APPROACHING AREA OF LOW PRESSURE WILL PRODUCE LAKE ENHANCED
SNOWS OVER LAKE MICHIGAN TODAY INTO THIS EVENING. THESE SNOW
SHOWERS...LOCALLY HEAVY...WILL IMPACT PORTIONS OF WESTERN
MACKINAC COUNTY AND PORTIONS OF THE LAKE MICHIGAN SHORELINE FROM
LEELANAU COUNTY TO MANISTEE. SNOW SHOWERS WILL DIMINISH IN
INTENSITY LATER FRIDAY EVENING.

MIZ015-260000-
/O.CON.KAPX.LE.W.0002.000000T0000Z-130126T0000Z/
MACKINAC-
INCLUDING THE CITY OF...ST. IGNACE
1114 AM EST FRI JAN 25 2013

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

A LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING. 

HAZARDOUS WEATHER...

 * PERIODS OF HEAVY SNOWFALL WILL BRING ADDITIONAL ACCUMULATIONS
   THIS AFTERNOON OF 2 TO 4 INCHES WEST OF BREVORT...WITH TOTAL
   ACCUMULATIONS AROUND A FOOT EXPECTED BY EARLY EVENING FROM
   NAUBINWAY WEST TO THE SCHOOLCRAFT COUNTY LINE.

 * VISIBILITIES WILL FLUCTUATE RAPIDLY...AT TIMES FALLING TO 
   BELOW A QUARTER OF A MILE. 

IMPACTS...

 * SNOW COVERED ROADS AND POOR VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A LAKE EFFECT SNOW WARNING MEANS LOCALIZED HEAVY LAKE EFFECT 
   SNOW IS FORECAST THAT WILL MAKE TRAVEL VERY HAZARDOUS. 

 * WE WELCOME YOUR SNOWFALL REPORTS ANYTIME AT 1-800-647-8676 OR 
   ONLINE VIA FACEBOOK. 

&&

$$

MIZ020-025-031-260000-
/O.CON.KAPX.LE.Y.0006.000000T0000Z-130126T0000Z/
LEELANAU-BENZIE-MANISTEE-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...MANISTEE
1114 AM EST FRI JAN 25 2013

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
THIS EVENING...

A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING. 

HAZARDOUS WEATHER...

 * EXPECT A PERIOD OF BRIEFLY HEAVY SNOWFALL INTENSITY BETWEEN 2
   AND 5 PM...WHICH WILL BRING A QUICK 1 TO 3 INCHES OF SNOWFALL.

 * VISIBILITIES WILL FLUCTUATE RAPIDLY...AT TIMES FALLING TO 
   BELOW A QUARTER OF A MILE IN HEAVIER SNOW SQUALLS. 

IMPACTS...

 * SNOW COVERED ROADS AND POOR VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW WILL MAKE 
   TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND EXERCISE 
   CAUTION. 

 * WE WELCOME YOUR SNOWFALL REPORTS ANYTIME AT 1-800-647-8676 OR 
   ONLINE VIA FACEBOOK. 

&&

$$

JPB
869 
WWUS43 KAPX 252117
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
417 PM EST FRI JAN 25 2013

...LOCALLY HEAVY SNOW SHOWERS TO WIND DOWN BY EARLY EVENING...

.A NARROW BAND OF HEAVY SNOW THAT HAS BROUGHT MORE THAN A FOOT OF
SNOW TO FAR WESTERN PORTIONS OF MACKINAC COUNTY TODAY WILL
DIMINISH BY EARLY EVENING AS SHIFTING WINDS PUSH THE BAND INTO
NORTHWEST LOWER MICHIGAN. THIS TURN WILL BRING A BRIEF PERIOD OF
HEAVY SNOW TO LEELANAU...BENZIE...AND MANISTEE COUNTIES EARLY THIS
EVENING BEFORE TAPERING OFF...THOUGH LAKE EFFECT SNOW SHOWERS WILL
PERSIST THROUGH THE NIGHT.

MIZ015-260000-
/O.CON.KAPX.LE.W.0002.000000T0000Z-130126T0000Z/
MACKINAC-
INCLUDING THE CITY OF...ST. IGNACE
417 PM EST FRI JAN 25 2013

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

A LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING. 

HAZARDOUS WEATHER...

 * LOCALLY HEAVY SNOWFALL AROUND THE ENGADINE AREA WILL MOVE EAST
   AND DIMINISH BETWEEN 6 AND 8 PM.

 * VISIBILITIES WILL FLUCTUATE RAPIDLY...AT TIMES FALLING TO 
   BELOW A QUARTER OF A MILE. 

IMPACTS...

 * SNOW COVERED ROADS AND POOR VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A LAKE EFFECT SNOW WARNING MEANS LOCALIZED HEAVY LAKE EFFECT 
   SNOW IS FORECAST THAT WILL MAKE TRAVEL VERY HAZARDOUS. 

 * WE WELCOME YOUR SNOWFALL REPORTS ANYTIME AT 1-800-647-8676 OR 
   ONLINE VIA FACEBOOK. 

&&

$$

MIZ020-025-031-260000-
/O.CON.KAPX.LE.Y.0006.000000T0000Z-130126T0000Z/
LEELANAU-BENZIE-MANISTEE-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...MANISTEE
417 PM EST FRI JAN 25 2013

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
THIS EVENING...

A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING. 

HAZARDOUS WEATHER...

 * EXPECT A PERIOD OF BRIEFLY HEAVY SNOW INTENSITY BETWEEN THROUGH
   6 PM...WHICH WILL BRING A QUICK 1 TO 3 INCHES OF SNOWFALL. SNOW
   INTENSITY WILL TAPER OFF BY EARLY EVENING.

 * VISIBILITIES WILL FLUCTUATE RAPIDLY...AT TIMES FALLING TO 
   BELOW A QUARTER OF A MILE IN HEAVIER SNOW SQUALLS. 

IMPACTS...

 * SNOW COVERED ROADS AND POOR VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW WILL MAKE 
   TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND EXERCISE 
   CAUTION. 

 * WE WELCOME YOUR SNOWFALL REPORTS ANYTIME AT 1-800-647-8676 OR 
   ONLINE VIA FACEBOOK. 

&&

$$

JPB
198 
WWUS43 KAPX 252348
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
648 PM EST FRI JAN 25 2013

...LOCALLY HEAVY SNOW SHOWERS TO DIMINISH DOWN THIS EVENING...

.A NARROW BAND OF HEAVY SNOW WILL DIMINISH THIS EVENING AS
SHIFTING WINDS PUSH THE BAND INTO NORTHWEST LOWER MICHIGAN AND
ALLOW IT TO WEAKEN. BRIEF PERIODS OF HEAVY SNOW WILL CONTINUE INTO
MID EVENING IN LEELANAU...BENZIE...AND MANISTEE COUNTIES IN
NORTHWEST LOWER MICHIGAN...AND IN CENTRAL MACKINAC COUNTY IN
EASTERN UPPER MICHIGAN.

MIZ015-260400-
/O.EXT.KAPX.LE.W.0002.000000T0000Z-130126T0400Z/
MACKINAC-
INCLUDING THE CITY OF...ST. IGNACE
648 PM EST FRI JAN 25 2013

...LAKE EFFECT SNOW WARNING NOW IN EFFECT UNTIL 11 PM EST THIS
EVENING...

THE LAKE EFFECT SNOW WARNING IS NOW IN EFFECT UNTIL 11 PM EST
THIS EVENING. 

HAZARDOUS WEATHER...

 * LOCALLY HEAVY SNOWFALL WILL CONTINUE TO SHIFT SLOWLY EASTWARD
   THROUGH REXTON...EPOUFETTE...AND BREVORT...BEFORE WEAKENING BY
   LATE EVENING.

 * VISIBILITIES WILL FLUCTUATE RAPIDLY...AT TIMES FALLING TO 
   BELOW A QUARTER OF A MILE. 

IMPACTS...

 * SNOW COVERED ROADS AND POOR VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A LAKE EFFECT SNOW WARNING MEANS LOCALIZED HEAVY LAKE EFFECT 
   SNOW IS FORECAST THAT WILL MAKE TRAVEL VERY HAZARDOUS. 

 * WE WELCOME YOUR SNOWFALL REPORTS ANYTIME AT 1-800-647-8676 OR 
   ONLINE VIA FACEBOOK. 

&&

$$

MIZ020-025-031-260400-
/O.EXT.KAPX.LE.Y.0006.000000T0000Z-130126T0400Z/
LEELANAU-BENZIE-MANISTEE-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...MANISTEE
648 PM EST FRI JAN 25 2013

...LAKE EFFECT SNOW ADVISORY NOW IN EFFECT UNTIL 11 PM EST THIS
EVENING...

THE LAKE EFFECT SNOW ADVISORY IS NOW IN EFFECT UNTIL 11 PM EST
THIS EVENING. 

HAZARDOUS WEATHER...

 * A SHORT PERIOD OF HEAVY SNOW WILL IMPACT WESTERN AND CENTRAL
   MANISTEE...BENZIE...AND LEELANAU COUNTIES. SNOW INTENSITY WILL
   TAPER OFF BY LATE EVENING.

 * VISIBILITIES WILL FLUCTUATE RAPIDLY...AT TIMES FALLING TO 
   BELOW A QUARTER OF A MILE IN HEAVIER SNOW SQUALLS. 

IMPACTS...

 * SNOW COVERED ROADS AND POOR VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW WILL MAKE 
   TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND EXERCISE 
   CAUTION. 

 * WE WELCOME YOUR SNOWFALL REPORTS ANYTIME AT 1-800-647-8676 OR 
   ONLINE VIA FACEBOOK. 

&&

$$

JZ
237 
WWUS43 KAPX 260404
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1104 PM EST FRI JAN 25 2013


MIZ015-260515-
/O.EXP.KAPX.LE.W.0002.000000T0000Z-130126T0400Z/
MACKINAC-
INCLUDING THE CITY OF...ST. IGNACE
1104 PM EST FRI JAN 25 2013

...LAKE EFFECT SNOW WARNING HAS EXPIRED...

THE LAKE EFFECT SNOW WARNING IS NO LONGER IN EFFECT. 

$$

MIZ020-025-031-260515-
/O.EXP.KAPX.LE.Y.0006.000000T0000Z-130126T0400Z/
LEELANAU-BENZIE-MANISTEE-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...MANISTEE
1104 PM EST FRI JAN 25 2013

...LAKE EFFECT SNOW ADVISORY HAS EXPIRED...

THE LAKE EFFECT SNOW ADVISORY IS NO LONGER IN EFFECT. 

$$

JZ

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this lake effect snow warning went out at Jan 24, 4:00 PM EST, 25 minutes earlier.

Area forecast discussion, Jan 24, 4:00 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EST THU JAN 24 2013

.SYNOPSIS...
ISSUED AT 400 PM EST THU JAN 24 2013

NORTHERLY WINDS WILL CONFINE LAKE EFFECT SNOW SHOWERS TO THE LAKE
MICHIGAN LAKESHORE TODAY. A DEVELOPING CLIPPER SYSTEM WILL THEN MOVE
INTO THE GREAT LAKES TONIGHT INTO FRIDAY. THIS SYSTEM WILL GENERATE
WIDESPREAD LIGHT SNOW LATE TONIGHT THROUGH FRIDAY NIGHT...WITH
POSSIBLE ENHANCEMENT ACROSS WESTERN MACKINAC COUNTY. TEMPERATURES
WILL BEGIN TO MODERATE THIS WEEKEND...WITH ABOVE FREEZING READINGS
EXPECTED EARLY NEXT WEEK.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 400 PM EST THU JAN 24 2013

BESIDES COLD...NOT TOO SHABBY OF A NORTHERN MICHIGAN DAY...AS LAND
BREEZES AND OVERHEAD HIGH PRESSURE BROUGHT MAINLY SUN-FILLED SKIES
THIS AFTERNOON TO THE NORTH WOODS. TEMPERATURES RESPONDED LITTLE TO
THE SUNSHINE (WHY WOULD THEY?)...WITH MID AFTERNOON READINGS
GENERALLY IN THE SINGLE DIGITS AND TEENS. BRIEF RESPITE IN THE
RECENT ACTIVE WEATHER WILL BE JUST THAT...BRIEF...AS HIGH PRESSURE
QUICKLY YIELDS TO NORTHERN STREAM SHORTWAVE AND ATTENDANT CLIPPER
SYSTEM RACING SOUTHEAST ACROSS SOUTHERN SASKATCHEWAN. FORECAST
CONCERNS CENTER ON IMPACTS FROM THIS APPROACHING SYSTEM...
SPECIFICALLY TIED TO INCREASING POTENTIAL FOR A SIGNIFICANT LAKE
ENHANCED SNOW EVENT ACROSS PORTIONS OF MACKINAC COUNTY LATER TONIGHT
AND FRIDAY.

EVENING STARTS OFF QUIET ENOUGH AS HIGH PRESSURE PULLS OFF TO THE
EAST. STRENGTHENING BACKSIDE SOUTHWEST WINDS WILL LIKELY PUSH SOME
NORTHERN LAKE MICHIGAN STCU/SNOW SHOWERS/FLURRIES BACK INTO THE
SHORELINE AREAS BY LATER THIS AFTERNOON...CONTINUING INTO THE EARLY
EVENING. ELSEWHERE...HIGH CLOUDS WILL BE ON THE INCREASE AS INITIAL
STAGES OF TOP-DOWN SATURATION BEGINS ON LEADING EDGE OF WAA PATTERN.
SATURATION CONTINUES THROUGH THE OVERNIGHT VIA DECENT SURGE OF MID
LEVEL WAA...WITH RATHER RESPECTABLE ISENTROPIC UPGLIDE SIGNATURE
NOTED THROUGH THE 280K-295K PRESSURE SURFACES. MOISTURE NOT NEARLY
AS IMPRESSIVE...HOWEVER...WITH ONLY 1 TO 2 G/KG MIXING RATIO VALUES
ON SAME SURFACES. LIFT WILL OVERCOME MOISTURE DEFICIENCIES...AND LIGHT
SNOW WILL SPREAD FROM WEST TO EAST LATER TONIGHT...LIKELY
OVERSPREADING ALL AREAS BY SUNRISE...WITH UP TO AN INCH ACROSS THE
NORTHWEST HALF OF THE AREA (NOT INCLUDING LAKE SNOWS UP IN MACKINAC
COUNTY...SEE BELOW). TEMPERATURES LIKELY TO FALL RATHER QUICKLY THIS
EVENING...LIKELY SUB-ZERO ACROSS THE ICE BOX LOCATIONS...BEFORE SLOW
RECOVERY BEGINS UNDER INCREASING CLOUDS.

PERIODS OF LIGHT SNOW CONTINUE THROUGH FRIDAY AS CORE OF MID LEVEL
SUPPORT SLIDES ACROSS. SUB 0.30 PWATS SUPPORT LIGHT ACCUMULATIONS...
GENERALLY ON THE ORDER OF AN INCH OR TWO. STILL CHILLY...BUT
DEFINITELY "WARMER" THAN THE PAST SEVERAL DAYS...WITH HIGHS IN THE
UPPER TEENS TO MIDDLE 20S.

NOW...FOR THE REALLY FUN PART: DESPITE LIMITED MOISTURE...LAKE
MICHIGAN CONVECTION CONTINUES THIS AFTERNOON...WITH EVIDENCE OF A
WELL DEFINED MID LAKE CONVERGENCE AXIS VIA OFFSHORE LAND BREEZES.
INITIAL TREND WILL BE FOR THIS TO SHUNT BACK NORTHEAST IN BACKING
WIND FIELDS...BRINGING SOME LIGHT SNOW SHOWERS/FLURRIES INTO PARTS
OF NORTHWEST LOWER/EASTERN UPPER MICHIGAN INTO EARLY THIS EVENING.
LAKE PROCESSES SHOULD RAMP-UP CONSIDERABLY WITH APPROACH OF DEEPER
SYNOPTIC MOISTURE AND DEVELOPMENT OF STRONGER SOUTH WINDS LATER
TONIGHT. MODEL DERIVED SOUNDINGS RATHER IMPRESSIVE FOR A SOUTH FLOW
LAKE ENHANCEMENT EVENT...WITH H75 INVERSION OVERTOPPED BY MOISTURE
RICH MID LEVELS. DELTA T/S REMAIN MORE THAN SUFFICIENT FOR GOOD LAKE
MOISTURE FLUX...WITH H85 TEMPERATURES IN THE MID TEENS. TEMPERATURE
MODIFICATION ALLOWS GOOD LIFT THROUGH THE FLUFF PRODUCING DGZ. DEVIL
REMAINS IN THE LOW LEVEL WIND FIELDS...WITH NUMEROUS POSSIBILITIES
IN HI-RES MODEL FIELDS. IN-HOUSE WRF TARGETS CORRIDOR OF PHENOMENAL
LOW LEVEL CONVERGENCE UP THROUGH WESTERN MACKINAC COUNTY INTO FAR
SOUTHEAST LUCE/WESTERN CHIPPEWA COUNTY LATER TONIGHT INTO
FRIDAY...WITH FORCED UP-GROWTH IN LAKE SNOWS PRODUCING UPWARDS OF
THREE QUARTERS LIQUID EQUIVALENT IN THIS CORRIDOR. NAM/GFS MORE WEST
BASED WITH CONVERGENCE AXIS...PINPOINTING FAR WESTERN
MACKINAC/EASTERN SCHOOLCRAFT COUNTIES UP INTO LUCE...MISSING
CHIPPEWA COUNTY COMPLETELY. RAPID INCREASE IN NORTHERN LAKE
MICHIGAN/GREEN BAY ICE COVER LAST FEW DAYS ONLY ADDING TO THE
COMPLEXITY. WOULD EXPECT LOW LEVEL WINDS TO FEEL THE AFFECTS OF THIS
ICE...WITH MORE BACKED FLOW OVER NORTHERN LAKE MICHIGAN...AND MORE
VEERING OF THE WIND FIELD OVER GREEN BAY. THIS SHOULD PLACE THE
CONVERGENCE CORRIDOR OVER FAR WESTERN MACKINAC COUNTY (NAUBINWAY AND
POINTS WEST) LATER TONIGHT INTO EARLY FRIDAY AFTERNOON. SNOW TOTALS
WILL LIKELY EXCEED HALF A FOOT IN THIS AREA...WITH A DEFINITE
POSSIBILITY FOR HEAVIER AMOUNTS WHERE PERSISTENT BANDING IS
REALIZED. WHILE STILL HAVE SOME CONCERN BEST SNOWS MAY TARGET AREAS
FURTHER WEST INTO SCHOOLCRAFT COUNTY... CONFIDENCE IS HIGH ENOUGH TO
WARRANT A LAKE EFFECT SNOW WARNING FROM LATER TONIGHT THROUGH
FRIDAY. HEAVIEST SNOW SHOULD PUSH EAST AND WEAKENING RAPIDLY BY
LATER FRIDAY AFTERNOON.

&&

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 400 PM EST THU JAN 24 2013

LARGE SCALE PATTERN/FORECAST: LARGE POLAR VORTEX OVER EASTERN CANADA
BEGINNING TO SLIDE EAST ACROSS ATLANTIC CANADA...WITH A SPLIT TROUGH
MOVING INTO THE WESTERN STATES LEADING A TRAIN OF PROGRESSIVE SHORT
WAVE TROUGHS EXTENDING BACK ACROSS THE PACIFIC.  LEAD NORTHERN
BRANCH WAVE WILL DIG SOUTHEAST ACROSS THE GREAT LAKES/OHIO VALLEY
FRIDAY...WHILE LONG WAVE TROUGHING BECOMES BETTER ESTABLISHED ACROSS
WESTERN NORTH AMERICA.  THIS PROCESS WILL KICK A SOUTHERN BRANCH
WAVE CURRENTLY OFF THE MEXICAN COAST NORTHEAST THIS WEEKEND AS
SOUTHWESTERLY FLOW ALOFT EXTENDS ACROSS THE GREAT LAKES.  WESTERN
LONG WAVE TROUGH WILL BE SLOWLY PROGRESSIVE...AND ENERGY COMING
THROUGH THE BASE OF THIS TROUGH WILL PROBABLY BE A MAJOR WEATHER
CONCERN FOR THE REGION DURING THE MIDDLE AND END OF NEXT WEEK...BUT
STILL A LOT OF UNCERTAINTY REGARDING EVOLUTION OF THIS TROUGH.  ONE
THING IS FAIRLY CERTAIN IS THAT THIS RE-ORIENTATION OF THE UPPER
PATTERN WILL SCOUR OUT THE ARCTIC AIR MASS THAT HAS BEEN IN PLACE
THE PAST SEVERAL DAYS...WITH A TEMPORARY REBOUND IN TEMPERATURES
BEFORE COLD AIR SETTLES BACK IN DURING THE LATTER HALF OF NEXT WEEK.

IN THE SHORTER TERM...PASSAGE OF FRIDAY'S SHORT WAVE TROUGH WILL BE
FOLLOWED BY ONE LAST VORTICITY CENTER DROPPING SOUTH OUT OF NORTHERN
ONTARIO AND ACROSS THE UPPER LAKES SATURDAY.  RISING HEIGHTS WILL
THEN BUILD ACROSS THE MIDWEST/GREAT LAKES FOR SUNDAY...ALONG WITH
THE WEAKENING REMNANTS OF THE ABOVE MENTIONED SOUTHERN BRANCH WAVE
WHICH WILL PASS IN THE VICINITY IN THE SUNDAY NIGHT/MONDAY TIME
FRAME.  FORECAST CONCERNS THROUGH SUNDAY WILL REVOLVE AROUND
DEPARTING SHORT WAVE TROUGH FRIDAY NIGHT AND LINGERING SYNOPTIC AND
LAKE EFFECT ISSUES INTO SATURDAY...AND DEVELOPING WARM ADVECTION
PATTERN AHEAD OF SOUTHERN BRANCH WAVE ON SUNDAY.

FRIDAY NIGHT THROUGH SUNDAY: SYNOPTIC SNOWFALL EXPECTED TO WIND DOWN
FRIDAY NIGHT AS VORTICITY CENTER CROSSES LOWER MICHIGAN DURING THE
EVENING HOURS...PLUS WHATEVER REMAINS OF LAKE ENHANCED SNOW BAND
OVER LAKE MICHIGAN WILL GET PULLED INLAND INTO NORTHWEST LOWER
MICHIGAN.  LOW LEVEL WINDS WILL BECOME MORE NORTHWESTERLY WITH TIME
AS LAKE AGGREGATE TROUGHING SETS UP ACROSS THE CLIMATOLOGICALLY
FAVORED STRAITS REGION.  SO EXPECT NORTHWEST FLOW SNOW SHOWERS TO
DEVELOP OFF LAKE MICHIGAN DURING THE OVERNIGHT HOURS...WITH SEVERAL
MORE INCHES OF SNOW POSSIBLE BY DAYBREAK SATURDAY ACROSS NORTHWEST
LOWER.  ACCUMULATIONS ELSEWHERE SHOULD BE MINIMAL.  LAKE SNOWS
EXPECTED TO WIND DOWN SATURDAY AS HIGH PRESSURE BUILDS IN FROM THE
WEST.

SURFACE HIGH CROSSING THE UPPER LAKES SHOULD ENSURE A COLD START TO
SUNDAY WITH LOWS IN THE SINGLE DIGITS ABOVE AND BELOW ZERO
EXPECTED.  BUT CLOUDS WILL THICKEN UP QUICKLY DURING THE DAY AS
LOW/MID LEVEL WARM ADVECTION INCREASES SUNDAY MORNING.  DEVELOPING
SOUTHERLY WINDS COMBINED WITH STILL ENOUGH OVERWATER INSTABILITY
MAY BRING SOME SNOW SHOWERS INTO EASTERN UPPER OFF LAKE MICHIGAN
DURING THE MORNING.

EXTENDED FORECAST (MONDAY THROUGH THURSDAY): EVOLUTION OF WESTERN
TROUGH WILL BE THE DOMINANT WEATHER PLAYER NEXT WEEK...BUT THERE IS
STILL PLENTY OF SPREAD IN IDEAS REGARDING HOW ENERGY IS SPLIT
BETWEEN NORTHERN/SOUTHERN STREAMS...WHILE GFS/ECMWF ENSEMBLE MEANS
SHOW MORE OR LESS BROAD TROUGHING WITHOUT A PREFERENCE FOR NORTHERN
STREAM (OLDER GFS RUNS) OR SOUTHERN BRANCH (OLDER ECMWF/GGEM)
EMPHASIS.  CURRENT GFS IS TRENDING TOWARD MORE ENERGY IN THE
SOUTHERN BRANCH...WITH LEE CYCLOGENESIS OVER THE CENTRAL HIGH PLAINS
LEADING TO LOW PRESSURE TRACKING TOWARD THE UPPER MIDWEST/UPPER
GREAT LAKES TUESDAY.  IF THIS WERE TO COME TO PASS WOULD BRING MOST
IF NOT ALL OF THE FORECAST AREA INTO THE WARM SECTOR OF THIS
CYCLONE...WITH A STRONG COLD FRONT PASSAGE IN THE TUESDAY NIGHT/
WEDNESDAY MORNING TIME FRAME AND BACK TO COLD WEATHER.
MEANWHILE...THE 12Z ECMWF COMES BACK IN LINE WITH ITS 23/12Z
RUN...MORE EMPHASIS ON THE NORTHERN BRANCH AND MUCH COLDER THAN
BEFORE (SURFACE TEMPERATURES 15-20 DEGREES COLDER THAN THE 24/12Z
GFS/GGEM TUESDAY AFTERNOON...WHICH WOULD PUT PAID TO ANY NOTION
FOR MIXED PRECIPITATION).

AS FAR AS FORECAST SPECIFICS GO...PATH OF LEAST REGRET IS TO TRY AND
MAINTAIN CONTINUITY IN THE FORECAST...WHICH WASN'T LEANING TOO FAR
IN EITHER THE TOO COLD OR TOO WARM DIRECTION.  NOT AS CERTAIN ABOUT
PRECIPITATION CHANCES FOR MONDAY...TUESDAY PROBABLY A BETTER CHANCE
THOUGH PRECIP TYPE IS A REAL UNKNOWN NOW WITH THE WARMER GFS/GGEM
ALL RAIN...AND THE COLDER ECMWF MAINLY SNOW.  LOOKS LIKE JUST CHANCE
OF RAIN OR SNOW WILL HAVE TO SUFFICE FOR NOW.  WILL STILL GO COLDER
FOR THE MIDWEEK PERIOD WITH AN INCREASE THREAT FOR SNOW SHOWERS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1255 PM EST THU JAN 24 2013

BRIEF RESPITE IN THE RECENT ACTIVE WEATHER EXPECTED TO LAST A FEW
MORE HOURS BEFORE BACKING WINDS TO SOUTHWEST ONCE AGAIN BRING SOME
LAKE EFFECT FLURRIES/LIGHT SNOW SHOWERS AND MVFR/LOW END VFR CIGS
BACK INTO WESTERN TAF SITES LATER THIS AFTERNOON AND EVENING. WEAK
SYSTEM WILL SPREAD LIGHT SNOWS AND LOWERING CIGS TO ALL AREAS
LATER TONIGHT AND FRIDAY...WITH INCREASING POSSIBILITY IFR VIS WILL
OCCUR ALL LOCATIONS FRIDAY MORNING. WINDS REMAIN LIGHT THROUGHOUT
THE PERIOD.

&&

.MARINE...
ISSUED AT 400 PM EST THU JAN 24 2013

INCREASINGLY GUSTY SOUTH WINDS EXPECTED TO DEVELOP LATER TONIGHT
INTO FRIDAY ACROSS NORTHERN LAKE MICHIGAN AHEAD OF AN APPROACHING
CLIPPER SYSTEM. SCA/S WARRANTED FOR THIS AREA...EXCLUDING GRAND
TRAVERSE BAY AND THE NORTH SHORE OF THE LAKE. WINDS AND WAVES
SHOULD REMAIN BELOW ADVISORY LEVELS ELSEWHERE. WINDS QUICKLY VEER
NORTHWESTERLY LATER FRIDAY AND FRIDAY NIGHT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW WARNING FROM 4 AM TO 7 PM EST FRIDAY FOR MIZ015.
LH...NONE.
LM...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 5 PM EST FRIDAY
     FOR LMZ342-344>346.
LS...NONE.

&&

SYNOPSIS...NTS
SHORT TERM...MSB
LONG TERM...JPB
AVIATION...MSB
MARINE...MSB
Hazardous weather outlook, Jan 24, 4:13 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
413 PM EST THU JAN 24 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
251200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
413 PM EST THU JAN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

ICE JAMS DEVELOPING ON AREA RIVERS MAY CAUSE LOCALIZED BACKWATER
FLOODING THROUGH THIS WEEKEND.

LAKE ENHANCED SNOW SHOWERS...LOCALLY HEAVY...WILL DEVELOP ACROSS
WESTERN MACKINAC COUNTY LATER TONIGHT.  SEE ONGOING WARNING FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL WIDESPREAD SNOWFALL IS EXPECTED FRIDAY. LAKE ENHANCEMENT
COULD RESULT IN LOCALLY HEAVY SNOWFALL ACROSS WESTERN PORTIONS OF
MACKINAC COUNTY.  SEE ONGOING WARNING FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE AT ANY TIME. REPORTS MAY BE MADE ONE OF THREE WAYS:

BY PHONE: 1-800-647-8676 (REPORTS ONLY PLEASE...NO FORECASTS)

BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

BY TWITTER: TWITTER.COM/NWSGAYLORD

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 4:25 PM ESTSmall Craft AdvisoryAPX24 hr

Nearby

Lake Effect Snow Warnings in Michigan, 2013Every lake effect snow warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.